West Virginia, 2003

Flooding in West Virginia, November 19 to 20, 2003

November 19 to 20, 2003 · NWS RLX · 28 events in 28 counties and zones

2 inches fell from 2200E on the 18th through 1600E on the 19th. A strong inflow of moist air from the southeast, helped enhance these rains.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$12 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 2 to 4.2 inches fell from 2200E on the 18th through 1600E on the 19th. A strong inflow of moist air from the southeast, helped enhance these rains. The heaviest rain was over the central and southern mountains, say from the Snowshoe region on through Richwood, Beckley, Mullens, and Elkhorn. Some of the preliminary rain totals were 4.2 inches at Snowshoe, 3.9 inches at Richwood, 3.7 inches at Elkhorn, 3.5 inches at Rosedale, 3.3 inches at Frost and Mullens, 3.1 inches at Webster Springs and Glenville, 2.9 inches at Oak Hill and Beckley. Vegetation was dormant for the upcoming winter, the ground saturated, and the waterways were still flowing above normal levels from the heavy rain the preceding week. As a result, runoff into streams and rivers during this second November event was rapid. At the least, counties experienced flooded roads and landslides from overflowing small streams during the daylight hours on the 19th. Several rivers exceeded flood stage late on the 19th on into the 20th. This second round of November flooding hit the counties of Nicholas, Fayette, Raleigh, Wyoming, and McDowell harder. The Cherry River flooded Richwood. On the river gauge on the Cranberry River, a crest of 11.9 feet was reported by the USGS. The flood of record at that gauge is 12.2 feet in July of 1954. Eleven residences were destroyed, 100 had major damage, and 200 dwellings saw minor damage in Nicholas County. One church had major damage. Richwood Junior High School had 3 to 4 feet of water inside. The principal said, "It was the worst thing I had ever seen in my life." Richwood High School had a foot of water in some sections. Some students were evacuated to City Hall. The water and sewer system in Richwood was damaged. In Fayette County, some 20 homes had major damage and Sugar Creek Road was impassable. In Raleigh County, 3 homes had major damage and roughly 300 homes and businesses had some minor damage. One empty school bus was destroyed when the operator drove into water along Route 3. On the Clear Fork of the Big Coal River, the crest above Whitesville was 22 feet, about 4 feet above bank full. In Wyoming County, 8 residences had major damage and about 200 sustained minor damage. In Mullens, 5 businesses were closed with major damage. In McDowell County, about 50 homes had minor damage, and roads were closed by slides. In Gilmer County, about 50 homes were damaged, some by small streams, and others by the Little Kanawha River. The Left Fork of Steer Creek caused minor damage to Normantown Elementary School. In Glenville, the Little Kanawha River crested at 30.4 feet near 0000E on the 20th. In Calhoun County, Arnoldsburg Elementary School had 8 inches of water inside. In Putnam County, about 20 homes had major damage, while some 60 others saw minor damage from flooding. In Pocahontas County, about 15 to 20 homes or businesses had minor damage. In Webster County, the upper Gauley River crested at 22.3 feet at Camden on Gauley. That is the highest stage since the 23.1 foot level in November of 1985.In Kanawha County, most of the flooding was the result of the Elk, Coal and Kanawha Rivers exceeding or reaching flood stage. Most of the damage was in the Clendenin vicinity from the Elk River. The crest at Queen Shoals was 23.3 feet, or over 4 feet above flood stage. The lower Coal River at Tornado crested near 29 feet, or 4 feet above flood stage. The Kanawha River crested in Charleston at its 30 foot flood stage around 0200E on the 20th. That's the first time since 1955, that flood stage in Charleston has been obtained. All total about 40 residences and 2 businesses in Kanawha County had major damage. Around 1100E on the 19th, an 80 year old male from Dunlow drowned, after driving his vehicle into flood waters from Mill Creek. This occurred near Fort Gay in Wayne County. During the evening of the 19th, an 82 year old man from Switzer of Logan County fell into the swollen Island Creek and drowned. Apparently, he was out walking in the dark. His body was recovered on the 20th, about 3 miles down the stream. This second episode of flooding in November, caused several more counties to qualify for federal assistance. The major disaster was declared after the flood on the 12th into the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 19, 3:29 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 19, 3:29 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
329 AM EST WED NOV 19 2003

********************************************************************
329 AM EST WED NOV 19 2003

TODAY AND TONIGHT...
SYSTEM CLOSED OFF OVER WESTERN TENNESSEE VALLEY AT THIS TIME.
MODELS NOW AGREE THIS BECOMES OPEN WAVE AS IT CROSSES AREA TODAY
INTO TONIGHT...BEFORE CLOSING OFF TO THE EAST.  SYSTEM SHOULD THUS
BE PROGRESSIVE ENOUGH TO KEEP THE RAIN MOVING...AND DRY THE AREA OUT
TONIGHT.

RAINFALL AMOUNTS HAVE BEEN GREATER/FARTHER NORTH THAN MODEL
FORECASTS THROUGH 00Z BUT CLOSER TO MODEL FORECASTS THROUGH
06Z...THE ETA BETTER THAN THE GFS DURING THE LATTER PERIOD.

BEST DYNAMICS AND HEAVIEST RAINFALL AFFECTING THE AREA AT THIS
TIME.  STILL A BIT EARLY TO GAUGE HOW THE RIVERS ARE GOING TO
RESPOND.  NO COUNTY PROBLEMS TO REPORT JUST YET.

CURRENT TIMING OF SYSTEM IS SUCH THAT WIDESPREAD RAINFALL EXITS THE
AREA FIRST THING THIS MORNING.  BUT AS OPEN WAVE TRAVERSES THE
FORECAST AREA THIS AFTERNOON...WILL LIKELY SEE SHOWER BECOMING
NUMEROUS...AND THUNDER IS POSSIBLE AS ATMOSPHERE BECOMES MARGINALLY
UNSTABLE UNDER UPPER TROUGH...AS IS GOING ON BENEATH UPPER LOW AT
THIS TIME.

TWO OPPORTUNITIES FOR HIGHS ARE FIRST THING THIS MORNING JUST PRIOR
TO PASSAGE OF INITIAL FRONT...AND AGAIN MIDDAY TO EARLY AFTERNOON
JUST PRIOR TO PASSAGE OF SECONDARY COLD FRONT...DURING THE TIME OF
MAXIMUM HEATING AND ASSOCIATED AFOREMENTIONED INSTABILITY.

FOLLOWED HIGHER NUMBERS TODAY AND LOWER NUMBERS TONIGHT...NO CHANGE
FROM PREVIOUS PACKAGE ON LOWS TONIGHT.  LEANED LOW ON POPS WEST
TODAY AS WIDESPREAD RAINFALL IS OR WILL BE OUT OF WESTERNMOST
COUNTIES BY DAWN.  ROLLED WITH LOWER POPS TONIGHT.

THURSDAY ON...
GFS WILL BE THE MODEL OF CHOICE THIS TIME PERIOD...HAS SHOWN TO BE
MORE CONSISTENT WITH THIS WEATHER SYSTEM MOVING THE UPPER LEVEL LOW
MORE TOWARDS VIRGINIA AND NOT SOUTH CAROLINA.  ETA IS COMING MORE IN
LINE.

WILL TAKE OUT LINGERING PRECIP FOR THURSDAY THROUGH FRIDAY NIGHT.
MODELS ARE PUSHING THE SYSTEM OUT...WITH LESS WRAP AROUND MOISTURE.
TAKING A LOOK AT THE TIME-HEIGHTS OVER THE REGION SHOWS ONLY
EXTREMELY SHALLOW MOISTURE REMAINING.  EVEN ACROSS THE NORTHERN
MOUNTAINS LOOKS LIKE CLOUDS TAKE A QUICK EXIT AFTER 18Z THURSDAY.

AS A RESULT...DID DECREASE CLOUD COVER QUITE A BIT OVER THE FIRST
SEVERAL PERIODS.  ALSO RAISED AFTERNOON HIGHS ROUGHLY 2 DEGREES
FRIDAY THROUGH THEN END OF THE FORECAST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.

VA...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES VAZ003>004.

KY...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES
KYZ101>103...KYZ105.

OH...FLOOD WATCH UNTIL 700 AM EST THURSDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

&&

TRM/KF
********************************************************************
948 PM EST TUE NOV 18 2003

RAIN OVERSPREADING THE AREA ON SCHEDULE...OVER ONE HALF INCH IN SOME
WESTERN COUNTIES ALREADY.  OBSERVED QPF UPSTREAM HEAVIER FARTHER
NORTH INTO KENTUCKY THAN GFS AND ETA DEPICTED.  FRESHENED UP WORDING
IN THE ZONES...GRIDS ON TRACK.  ALSO WEIGHED HIGH WIND POTENTIAL.
THESE SYSTEMS TEND NOT TO VERIFY WARNING CRITERIA SAVE PERHAPS AN
ISOLATED REPORT...BUT WILL CONSIDER ADVISORY FOR NORTHERN MOUNTAINS
OVER NEXT FEW HOURS.  PBZ SOUNDING SHOWS 50KTS DOWN TO ABOUT
900MB.  CLE VAD SHOWS 60KT AT 3KFT WHILE CRW ONLY SHOWS 40.  THANKS
PBZ FOR COORD ON THIS.

TRM
********************************************************************
252 PM EST TUE NOV 18 2003

TONIGHT THROUGH THURSDAY...
HEAVY RAINFALL EVENT KNOCKING ON THE DOOR WITH BAND OF MODERATE TO
HEAVY RAIN TAPPING INTO GULF MOISTURE AND EXTENDING FROM GULF COAST
NORTH INTO GREAT LAKES.  REGIONAL RADARS SHOWING ADDITIONAL
DEVELOPMENT AHEAD OF AND FEEDING INTO THE HEAVY RAIN BAND ON
MODERATE SOUTHERLY FLOW.  STRONG DYNAMICS AND ASSOCIATED UPPER
DIVERGENCE FROM RIGHT ENTRANCE REGION OF JET EXPECTED TO MOVE INTO
REGION THIS EVENING AND OVERNIGHT.  THIS COUPLED WITH AN 850H JET
AROUND 50 TO 60 KTS FROM THE SOUTH WILL BRING HEAVY RAINS TO ALREADY
SATURATED GROUNDS.  FLOOD WATCH CURRENTLY UP AND WILL CONTINUE.
BULK OF RAIN SHOULD PUSH INTO HTS-CRW AREA BETWEEN 9PM AND MIDNIGHT
AND SLOWLY PUSH EAST OVERNIGHT.

THERE IS MODEL DISAGREEMENT ON WHAT HAPPENS BEYOND TONIGHT AS GFS
SHOWS AND OPEN WAVE EXITING TO THE NORTHEAST ON WEDNESDAY WHILE THE
ETA/ECMWF/CANADIAN ARE SLOWER AND DEVELOP A CUTOFF LOW OVER NORTH
CAROLINA BY WEDNESDAY AFTERNOON.  THE ASSOCIATED SURFACE LOW THAT
DEVELOPS LATE TONIGHT MOVES ALONG MOUNTAINS EARLY WEDNESDAY WHICH
SHOULD BRING ANOTHER SLUG OF RAIN TO THE UPSLOPE REGIONS OF
MOUNTAINS.  OVERALL HAVE LEANED TOWARD THE ETA SOLUTION AND HPC
DISCUSSIONS ALSO LEAN THIS WAY.

THEREFORE HAVE LINGERED HIGH POPS LONGER DURING THE DAY WEDNESDAY
INTO WEDNESDAY NIGHT...ESPECIALLY IN THE EAST AND THEN CONTINUE LOW
CHANCE IN MOUNTAINS ON THURSDAY UNDER INFLUENCE OF UPPER LOW.
TRENDED TEMPERATURES A LITTLE WARMER ON THURSDAY AS WELL.  WINDS
TONIGHT COULD BECOME PRETTY GUSTY AS 850H JET GETS GOING BUT HELD
OFF ON ANY ADVISORIES AS TERRAIN SEEMS TO PREVENT STATIONS MEETING
ADVISORY CRITERIA AND PROBABLY WILL ONLY SEE THIS IN HIGHEST
ELEVATIONS.

THURSDAY NIGHT THROUGH TUESDAY...
PREFERRED SOLUTION IS FOR LOW TO BREAK FROM FLOW...SIT JUST TO OUR
SOUTHEAST AND GRADUALLY FILL PER ETA AND ECMWF.  NO REAL KICKER TO
PUSH IT OUT SO JUST A GRADUAL DETERIORATION.  AS A RESULT AM KEEPING
THE CHANCE OF PRECIPITATION IN THE EASTERN PORTIONS OF FORECAST AREA
INTO FRIDAY NIGHT.

THE FLOW KEEPS A MILD PATTERN AFTER THIS SYSTEM AS IT BECOMES MORE
OF A WEST TO EAST FLOW WITH WAVES PASSING TO THE NORTH.  THIS SHOULD
MEAN MONDAYS FRONTAL SYSTEM WILL MOVE QUICK AND NOT BE OF MUCH
CONSEQUENCE.  TEMPERATURES WILL ALSO NOT BE VERY COLD AS THE COLD
AIR REMAINS IN CANADA.  SO...HAVE MODERATED THE TEMPERATURES
SATURDAY AND BEYOND FROM PREVIOUS FORECAST.

AAR/HC
********************************************************************
1035 AM EST TUE NOV 18 2003

MORNING UPDATE...
HEAVY PRECIP EVENT STILL EXPECTED TO ARRIVE OVERNIGHT AS STRONG
SYSTEM MOVING THROUGH MISSISSIPPI MOVES EAST.  HAVE ADDED REMAINDER
OF SOUTHEAST OHIO COUNTIES INTO FLOOD WATCH SO ENTIRE CWA IS
COVERED.  THINK POTENTIAL STILL EXISTS FOR SMALL STREAM FLOODING AND
POTENTIALLY RIVER FLOODING ALONG HOCKING.

MAIN PRECIP BAND SET UP NORTH TO SOUTH ALONG AND EAST OF
MISSISSIPPI RIVER INTO MOST OF INDIANA AT THIS TIME.  SOME SCATTERED
SHOWERS HAVE BEEN POPPING UP AHEAD OF BAND BUT VERY SCATTERED IN
NATURE.

UPDATED GRIDS TO REFLECT A LITTLE SLOWER TIMING IN HOURLY GRIDS BUT
CONTINUE WITH LIKELY AND CATEGORICAL POPS MAINLY OCCURRING LATE.
HAVE ADJUSTED MAX TEMPS DOWN A FEW DEGREES IN UPSLOPE AREAS ON
EASTERN SLOPES INCLUDING BKW AS THEY ARE SOCKED IN WITH LOW CLOUDS
AND WILL NOT RISE TOO MUCH MORE.

REMAINDER OF FORECAST LOOKS ON TRACK.

HC
********************************************************************
Hazardous weather outlook, Nov 19, 5:00 AM EST, 1 hour before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-191600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A FLOOD WATCH REMAINS POSTED THROUGH 7 AM THURSDAY MORNING.
RAINFALL AMOUNTS THROUGH 6:30 AM THIS MORNING HAVE BEEN
GENERALLY AROUND AN INCH.  A FEW LOCATIONS HAVE RECEIVED HIGHER
AMOUNTS.  WITH RAINFALL TOTALS AROUND 2 INCHES IN 12 TO 24
HOURS...WOULD BE ENOUGH TO BRING STREAMS TO BANKFULL ACROSS MANY
AREAS.  FLOOD WARNINGS HAVE BEEN POSTED THIS MORNING FOR MANY
COUNTIES ACROSS WESTERN WEST VIRGINIA.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 flood. Local standard time, as filed.

Flood, Cabell

When
November 19, 6:00 AM EST to November 20, 5:00 AM EST
Where
Cabell forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Flood, Wayne

When
November 19, 6:00 AM EST to November 20, 2:00 AM EST
Where
Wayne forecast zone
Deaths
1 direct, 0 indirect
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Flood, Putnam

When
November 19, 6:00 AM EST to November 20, 6:00 AM EST
Where
Putnam forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Flood, Jackson

When
November 19, 6:00 AM EST to 10:00 AM EST
Where
Jackson forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Flood, Kanawha

When
November 19, 6:00 AM EST to November 20, 6:00 AM EST
Where
Kanawha forecast zone
Property damage
$2.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Flood, Lincoln

When
November 19, 6:00 AM EST to 10:00 PM EST
Where
Lincoln forecast zone
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Flood, Ritchie

When
November 19, 6:30 AM EST to 8:00 PM EST
Where
Ritchie forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

Flood, Wyoming

When
November 19, 7:00 AM EST to 7:00 PM EST
Where
Wyoming forecast zone
Property damage
$750,000
Reported by
EMERGENCY MANAGER
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

Flood, Raleigh

When
November 19, 7:00 AM EST to 6:00 PM EST
Where
Raleigh forecast zone
Property damage
$800,000
Reported by
EMERGENCY MANAGER

Flood, Tyler

When
November 19, 7:00 AM EST to 12:00 PM EST
Where
Tyler forecast zone
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Flood, Fayette

When
November 19, 7:30 AM EST to 10:00 PM EST
Where
Fayette forecast zone
Property damage
$400,000
Reported by
EMERGENCY MANAGER

Flood, Nicholas

When
November 19, 7:30 AM EST to 6:00 PM EST
Where
Nicholas forecast zone
Property damage
$3.8 million
Reported by
EMERGENCY MANAGER

Flood, McDowell

When
November 19, 7:45 AM EST to 6:00 PM EST
Where
McDowell forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Flood, Clay

When
November 19, 7:45 AM EST to 11:00 PM EST
Where
Clay forecast zone
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Flood, Braxton

When
November 19, 8:00 AM EST to 4:00 PM EST
Where
Braxton forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Flood, Lewis

When
November 19, 8:00 AM EST to 2:00 PM EST
Where
Lewis forecast zone
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

Flood, Harrison

When
November 19, 8:30 AM EST to 2:00 PM EST
Where
Harrison forecast zone
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Flood, Logan

When
November 19, 8:30 AM EST to November 20, 2:00 AM EST
Where
Logan forecast zone
Deaths
1 direct, 0 indirect
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Flood, Boone

When
November 19, 8:30 AM EST to 8:00 PM EST
Where
Boone forecast zone
Property damage
$225,000
Reported by
EMERGENCY MANAGER
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Flood, Doddridge

When
November 19, 8:30 AM EST to 2:00 PM EST
Where
Doddridge forecast zone
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Flood, Barbour

When
November 19, 9:00 AM EST to 2:00 PM EST
Where
Barbour forecast zone
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Flood, Pocahontas

When
November 19, 9:00 AM EST to 2:00 PM EST
Where
Pocahontas forecast zone
Property damage
$20,000
Reported by
EMERGENCY MANAGER

Flood, Taylor

When
November 19, 9:00 AM EST to 2:00 PM EST
Where
Taylor forecast zone
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Flood, Upshur

When
November 19, 9:00 AM EST to 2:00 PM EST
Where
Upshur forecast zone
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Flood, Webster

When
November 19, 9:00 AM EST to 10:00 PM EST
Where
Webster forecast zone
Property damage
$300,000
Reported by
EMERGENCY MANAGER

Flood, Calhoun

When
November 19, 9:00 AM EST to November 20, 8:00 AM EST
Where
Calhoun forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

Flood, Gilmer

When
November 19, 9:00 AM EST to November 20, 3:00 AM EST
Where
Gilmer forecast zone
Property damage
$400,000
Reported by
LAW ENFORCEMENT
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

Flood, Roane

When
November 19, 9:00 AM EST to 8:00 PM EST
Where
Roane forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Wayne2003-11-1980MaleVehicle/Towed TrailerDirect
Flood, Logan2003-11-1982MaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5330546, 5330547, 5330548, 5330549, 5330550, 5330551, 5330552, 5331520, 5331521, 5331522, 5331523, 5331524, 5331525, 5331526, 5331527, 5331531, 5331528, 5331529, 5331530, 5331532, 5331533, 5331534, 5331535, 5331536, 5331537, 5331538, 5331539, 5331540.